Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 19, 2018, 1:16 PM CDT for Blue Earth County, Faribault County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 1:16 PM CDT (18:16 UTC)
- Expired
- Jul 19, 2018, 2:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Twin Cities, MN
Counties Blue Earth County, MN, Faribault County, MN
The radar
The Minneapolis radar (KMPX), 116 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175
WWUS83 KMPX 191816
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT THU JUL 19 2018
MNZ075-083-092-191915-
Blue Earth-Nicollet-Faribault-
116 PM CDT THU JUL 19 2018
...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS AND HEAVY
RAIN ACROSS FARIBAULT...BLUE EARTH AND SOUTHEASTERN NICOLLET
COUNTIES...
At 114 PM CDT, radar indicated thunderstorms were located along a
line extending from Searles to near East Chain. Movement was east at
20 to 25 mph.
Locations impacted include...
Mankato, North Mankato, Blue Earth, Lake Crystal, Eagle Lake, Wells,
Mapleton, Winnebago, Madison Lake, St. Clair, Minnesota Lake and
Elmore.
This includes the following highways...
Interstate 90 between mile markers 113 and 142.
U.S. Highway 14 between mile markers 123 and 143.
U.S. Highway 169 between mile markers 1 and 58.
A few funnel clouds have been reported with these showers and
thunderstorms. Funnel clouds from these showers and thunderstorms
could briefly touch down as very weak tornadoes.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4350 9425 4384 9425 4385 9436 4422 9437
4424 9401 4423 9377 4385 9377 4385 9365
4350 9365
TIME...MOT...LOC 1814Z 252DEG 20KT 4424 9446 4350 9435
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 1:13 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 19, 1:13 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 113 PM CDT Thu Jul 19 2018 .UPDATE... Issued at 618 AM CDT Thu Jul 19 2018 Updated to include 12Z aviation discussion below. && .SHORT TERM...(Today and tonight) Issued at 320 AM CDT Thu Jul 19 2018 Radar data and GOES-16 GLM data show convection working into the western portion of the forecast area, although lightning has remained just to the southwest of the area so far. Nighttime microphysics RGB shows mostly clear skies across the northeast half or so of the area, with cloudy skies to the west/south. Surface low of around 1005 mb was located over eastern South Dakota at 3 AM. Guidance has come into better agreement on the evolution of this low through the day today, with a consensus that it will intensity some as it drops east southeast near/along the Minnesota River valley. This more southern track, in comparison to solutions over the past few days, will keep the highest rainfall totals generally south of I- 94, with 1-2" expected near the Minnesota River valley and around a half inch near the Twin Cities metro. Convective activity will certainly make for a high standard deviation in specific amounts, so locally higher totals are likely. In terms of severe weather potential, the primary area of any concern looks to be to our south, but still cannot rule out some severe weather to the east of the surface low as it drops east southeast through the Minnesota River valley and into south central Minnesota this afternoon. Forecast soundings are a bit tough to glean much useful information from due to active/ongoing precipitation and convection in the solutions for much of the day. However, the general idea is for some stabilization in the low levels later this morning into early afternoon with warming indicated in the 3-5k ft layer leading to a subtle inversion. However, the RAP and NAM suggest this will erode later in the afternoon and fairly robust MLCAPE (AOA 1000-1500 J/Kg) will develop near/along the Minnesota River valley. Low-level (0-3 km) CAPE is also forecast to peak during the mid to late afternoon. However, low- level shear looks to weaken some during the period when instability is increasing, which could help to mitigate any tornado threat. But, with a compact surface low in the area helping to enhance vertical vorticity, decent updrafts in the lower portion of the atmosphere, and some overlap in time with enhanced instability and 0-1 km SRH AOA 150 m^2/s^2, there still appears to be some potential for a few tornadoes whether it be via NST or somewhat low-topped supercell processes. This potential looks like it would be favored over the south central portion of the, particularly near I-90. The CAMs and HREF show the best updraft helicity (UH) tracks to our south across Iowa, which makes sense given greater instability expected in that area, but there are some weaker UH signatures across the southern portion of the forecast area. Locally heavy rainfall still looks to be a primary concern given precipitable water values of 1.5-2", but convective activity today will still need to be monitored for the possibility of a few tornadoes, marginally severe hail, and downburst wind gusts. The main activity will shift southeast of the area this evening, although some lingering shower activity may persist as cyclonic flow lingers over the area and the upper trough slowly pushes east through Minnesota. .LONG TERM...(Friday through Wednesday) Issued at 320 AM CDT Thu Jul 19 2018 Not expecting much progress in the track of the surface low on Friday as it slowly moves across southern WI during the day. As a result we'll see an increase in scattered showers & thunderstorms across eastern MN & western WI as diurnal heating increases during the afternoon. Some of these showers will contain heavy downpours at times with PW values still up around 1.5", but their scattered nature will limit any heavy rain potential. High pressure moves in as the low departs leading to a sunny & dry weekend, with temperatures right around late-July averages. Our next weather-maker comes Monday as a broad surface low over northern Manitoba slides a cold front across the upper Midwest. Models have trended towards a weaker front & drier forecast with this system, with the GFS/FV3 remaining the wet outliers. Not enough confidence to go totally dry at this range but have lowered PoPs to the 15-30% range. Cooler Canadian air moves in behind the front on Tuesday & stays with us through the end of the week, with temperatures expected to be a few degrees below normal. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1257 PM CDT Thu Jul 19 2018 MVFR and IFR ceilings continue across Southern and Central MN this afternoon. In addition, visibilities are reduced due to shower activity from West Central MN to Southeastern MN. There is also as an area of thunderstorms in Southwestern MN that is progressing eastward and will impact MKT after 19Z. Otherwise, scattered shower activity is expected this evening and overnight with ceilings becoming IFR with much low-level moisture in place. Ceiling heights will gradually rise Friday morning with a continued chance for scattered showers. KMSP... MVFR ceilings with scattered shower chances will continue this evening with IFR ceilings likely overnight into Friday. VFR ceilings will be likely again by Friday afternoon. However, there is a slight chance for thunderstorms late Friday afternoon. /OUTLOOK FOR KMSP/ Friday night...MVFR early, then VFR. North wind less than 10 kt. Saturday...VFR. North wind 10 kt. Saturday night...VFR. Northeast wind 5 kt or less. Sunday...VFR. Northeast wind around 5 kt becoming east. Sunday night...VFR. Variable wind less than 5 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE... SHORT TERM... LONG TERM...ETA AVIATION...AMK
Hazardous weather outlook, Jul 19, 3:21 AM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 321 AM CDT Thu Jul 19 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201300- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 321 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Locally heavy rainfall is expected today into tonight, which could lead to localized flooding. The heaviest rainfall is expected to occur near and south of the Minnesota River valley. Scattered thunderstorms are possible today and tonight. There is a small chance for rotating storms and tornadoes in south central Minnesota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Chances for scattered thunderstorms will continue through Friday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 19, 11:54 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN 1154 AM CDT THU JUL 19 2018 MNZ074-191800- Brown- 1154 AM CDT THU JUL 19 2018 ...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED... VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE FOLLOWING COUNTIES... Brown... At 1153 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS over Cobden. LOCATIONS IMPACTED INCLUDE... Cobden. This includes U.S. Highway 14 between mile markers 77 and 86. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. LAT...LON 4419 9496 4428 9496 4430 9476 4420 9477 TIME...MOT...LOC 1653Z 180DEG 0KT 4424 9491 SPD
Special weather statement, Jul 19, 12:35 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1235 PM CDT THU JUL 19 2018
MNZ074-082-091-191815-
Brown-Watonwan-Martin-
1235 PM CDT THU JUL 19 2018
...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS ACROSS
MARTIN...SOUTHEASTERN BROWN AND WATONWAN COUNTIES...
At 1232 PM CDT, radar indicated thunderstorms were located along a
line extending from Comfrey to near Dunnell. Movement was east at
15 to 20 mph.
Locations impacted include...
Fairmont, St. James, Madelia, Sherburn, Truman, Trimont, Welcome,
Butterfield, Hanska, Comfrey, Ceylon and Lewisville.
This includes Interstate 90 between mile markers 83 and 112.
Funnel clouds from these showers and thunderstorms could briefly
touch down as weak tornadoes.
LAT...LON 4350 9479 4378 9486 4411 9486 4411 9494
4419 9496 4419 9437 4385 9436 4384 9426
4380 9424 4350 9425
TIME...MOT...LOC 1732Z 260DEG 17KT 4413 9490 4352 9475
JRBLocal storm report, Jul 19, 12:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1259 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FUNNEL CLOUD 4 ENE SANBORN 44.24N 95.06W
07/19/2018 BROWN MN PUBLIC
PHOTO OF FUNNEL CLOUD VIA TWITTER ON HIGHWAY
14 BETWEEN SANBORN AND SPRINGFIELD.
&&
MKMSpecial weather statement, Jul 19, 1:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT THU JUL 19 2018
MNZ075-083-092-191915-
Blue Earth-Nicollet-Faribault-
116 PM CDT THU JUL 19 2018
...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS AND HEAVY
RAIN ACROSS FARIBAULT...BLUE EARTH AND SOUTHEASTERN NICOLLET
COUNTIES...
At 114 PM CDT, radar indicated thunderstorms were located along a
line extending from Searles to near East Chain. Movement was east at
20 to 25 mph.
Locations impacted include...
Mankato, North Mankato, Blue Earth, Lake Crystal, Eagle Lake, Wells,
Mapleton, Winnebago, Madison Lake, St. Clair, Minnesota Lake and
Elmore.
This includes the following highways...
Interstate 90 between mile markers 113 and 142.
U.S. Highway 14 between mile markers 123 and 143.
U.S. Highway 169 between mile markers 1 and 58.
A few funnel clouds have been reported with these showers and
thunderstorms. Funnel clouds from these showers and thunderstorms
could briefly touch down as very weak tornadoes.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4350 9425 4384 9425 4385 9436 4422 9437
4424 9401 4423 9377 4385 9377 4385 9365
4350 9365
TIME...MOT...LOC 1814Z 252DEG 20KT 4424 9446 4350 9435
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:54 AM CDT | Special Weather Statement | MPX | Brown | 66 min |
| Jul 19, 12:35 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 40 min |
| Jul 19, 4:18 PM CDT | Special Weather Statement | MPX | Swift | 57 min |
| Jul 19, 4:27 PM CDT | Special Weather Statement | MPX | Martin | 33 min |
| Jul 19, 6:24 PM CDT | Special Weather Statement | MPX | Nicollet | 66 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.